New Jersey, 2014

Damaging Wind in New Jersey, July 13, 2014

July 13, 2014 · NWS PHI · 1 event in 1 county or zone

An approaching lee side trof coupled with a hot and humid air mass triggered a line of strong to locally severe thunderstorms that affected the northern two thirds of New Jersey during the late evening of the 13th. The thunderstorms progressively became weaker as they moved into and traveled through New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching lee side trof coupled with a hot and humid air mass triggered a line of strong to locally severe thunderstorms that affected the northern two thirds of New Jersey during the late evening of the 13th. The thunderstorms progressively became weaker as they moved into and traveled through New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 13, 7:17 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 7:17 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
817 PM EDT SUN JUL 13 2014

.SYNOPSIS...
HIGH PRESSURE WILL REMAINS PARKED OFFSHORE WHILE A COLD FRONT
APPROACHES FROM THE WEST TONIGHT AND MONDAY. THE FRONT IS EXPECTED
TO GRADUALLY TRAVERSE THE REGION MONDAY NIGHT THROUGH TUESDAY NIGHT
BEFORE MOVING OFFSHORE WEDNESDAY MORNING. HIGH PRESSURE BUILDS INTO
THE AREA LATER WEDNESDAY THROUGH THURSDAY. THE HIGH WILL EVENTUALLY
SHIFT OFF THE COAST BY THE BEGINNING OF NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A VERY WARM AND HUMID JULY EVENING IS UNDERWAY ACROSS THE FORECAST
AREA AT THIS TIME. HOWEVER...A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS IS MOVING EAST AT ABOUT 40 MPH ACROSS PA AND MD.
SOME OF THESE STORMS ARE SEVERE AND A SEVERE T-STORM WATCH HAS
BEEN ISSUED FOR MOST OF OUR AREA EXCEPT COASTAL NJ AND SOUTHERN
DE. THIS LINE SHOULD BE CROSSING EASTERN PA BETWEEN 9 AND 10 PM
AND THEN CONTINUE EAST INTO NJ AND NORTHERN DELMARVA BETWEEN 10
AND 11 PM. THE MAIN THREAT SEEMS TO BE DAMAGING WIND GUSTS.

AFTER THESE T-STORMS MOVE THROUGH THE REST OF THE NIGHT SHOULD BE
RATHER WARM AND MUGGY WITH AREAS OF FOG FORMING...ESPECIALLY WHERE
RAIN HAS OCCURRED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
LOW PRESSURE WILL MOVE ACROSS CANADA AND A COLD FRONT WILL APPROACH
FROM THE N/W. SCT SHOWERS AND TSTMS WILL BECOME MORE NUMEROUS DURING
THE AFTERNOON AND PERSIST INTO THE EVENING. THE SPC HAS OUTLINED OUR
AREA FOR SVR POTENTIAL TOMORROW. DOWNPOURS WILL PROBABLY CREATE SOME
LOCAL FLASH FLOODING CONCERNS LATE...BUT THE AREAS WITH THE LOWEST
FF GUIDANCE (N/W) MAY NOT GET THE HIGHEST QPF UNTIL LATE MON OR MON
NIGHT...SO WE WILL HOLD WITH THE FF WATCH...BUT STILL OFFER THE
POSSIBILITY FOR A WATCH TO BE RAISED TONIGHT.

HOT AND HUMID MONDAY WITH HIGHS IN THE UPPER 80S AND LOW 90S AND
HEAT INDEX VALUES IN THE MID/UPPER 90S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
STORMY WEATHER PATTERN EXPECTED MONDAY NIGHT THRU TUESDAY NIGHT AS A
COLD FRONT MOVES SLOWLY THRU THE AREA. MULTIPLE ROUNDS OF SEVERE
WEATHER AND HEAVY RAINFALL ARE POSSIBLE DURING THIS TIME. SEE HYDRO
SECTION FOR MORE INFO ON THE FLASH FLOODING POTENTIAL.

THE COLD FRONT WILL MOVE SOUTHEASTWARD FROM THE GREAT LAKES TOWARD
THE OHIO VALLEY MONDAY NIGHT. MODELS SHOW THE DEVELOPMENT OF A LEE
TROUGH IN CENTRAL/ERN PA AHEAD OF THE COLD FRONT BY THE EVENING.
WITH DEWPOINTS IN THE LOWER 70S AND AN ANOMALOUSLY STRONG WIND
FIELD, SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THRU THE
EVENING AND POSSIBLY OVERNIGHT AS THE LATEST NCEP MODEL SOUNDINGS
INDICATE MUCAPE AOA 1000 J/KG FOR MUCH OF THE NIGHT. EVEN IF
CONVECTION BECOME ELEVATED, THERE SHOULD BE ENOUGH LIFT WITH THE
PRE-FRONTAL TROUGH FOR PARCELS TO REACH THEIR LFC AND CONTINUE AFTER
PEAK HEATING HRS.

THE COLD FRONT IS THEN EXPECTED TO JUMP THE APPALACHIANS TOWARD THE
LEADING SFC TROUGH OVER CENTRAL PA TUESDAY MORNING. MODELS HAVE COME
INTO MUCH BETTER AGREEMENT WITH THE POSITION AND TIMING OF THE COLD
FRONT ON TUESDAY IN RECENT RUNS. THE TREND HAS BEEN TO SLOW DOWN THE
MOVEMENT OF THE FRONT ENOUGH TO KEEP THE FORECAST AREA IN THE WARM/
MOIST PRE-FRONTAL SECTOR ON TUESDAY AND EVEN INTO TUESDAY NIGHT.
THIS SLOWER SCENARIO WOULD MAKE SENSE GIVEN THE TRACK OF THE UPPER
LOW CUTTING WELL TO OUR NORTHWEST AND THE AMPLIFYING S-SW STEERING
FLOW AHEAD OF THE TROUGH BECOMING INCREASINGLY PARALLEL TO THE
FRONTAL BOUNDARY. WHILE THE BEST HEIGHT FALLS AND FORCING FOR ASCENT
FROM THE UPPER LOW WILL BE RESIDE OVER THE EASTERN GREAT LAKES,
SYNOPTIC LIFT WILL INCREASE OVER OUR REGION IN THE RIGHT
ENTRANCE-REGION OF A 130+ KT ULVL JET STREAK AND ALSO WITH THE COLD
FRONT ITSELF. FCST POPS OF 60-70 PERCENT FOR TUESDAY-TUESDAY NIGHT
ARE RELATIVELY HIGH FOR CONVECTIVE SETUPS BUT IT SEEMS WARRANTED
GIVEN THE PATTERN. THE RISK FOR FLASH FLOODING IS ENHANCED IN THIS
SETUP.

ONE OF THE BIG FORECAST UNCERTAINTIES RELATES TO CLOUD COVER, WHICH
WILL PLAY A BIG ROLE IN DETERMINING THE POTENTIAL FOR SEVERE
THUNDERSTORMS TUESDAY AFTERNOON-EVENING. THERE WILL LIKELY BE CLOUD
COVER FROM OVERNIGHT CONVECTION OVER OUR AREA TUESDAY MORNING, BUT A
CONDITIONAL RISK FOR SEVERE STORMS EXISTS IF APPRECIABLE BREAKS
OCCUR THAT WOULD ALLOW FOR POCKET OF HIGHER INSTABILITY TO DEVELOP
DURING THE PEAK HEATING HOURS. THE SETUP WOULD FAVOR A LINEAR MODE
OF CONVECTION WITH THE FRONT AND THE BIGGEST THREAT WOULD BE
DAMAGING WINDS. UNCERTAINTY REMAINS TOO HIGH ATTM TO ENHANCE WORDING
IN THE HWO FOR A SIGNIFICANT SEVERE WEATHER EVENT, BUT THE
POSSIBILITY OF IT CANNOT BE RULED OUT IF FULL DESTABILIZATION IS
REALIZED GIVEN THE UNSEASONABLY STRONG 30-50 KT DEEP-LAYER SHEAR
THAT IS FORECAST TO OVERSPREAD THE AREA BY 00Z WED. ATTM, THE
SOUTHEASTERN HALF OF THE FORECAST AREA INCLUDED BY SPC IN A 5
PERCENT CHANCE FOR SEVERE STORMS ON TUESDAY.

THE MAJORITY OF 12Z MODEL GUIDANCE HAS THE COLD FRONT MOVING OFF THE
NJ AND DE COAST AROUND DAYBREAK WEDNESDAY MORNING. THE NW WINDS
BEHIND THE FRONT ARE FORECAST TO BE LIGHT IN THE BOUNDARY LAYER, SO
DRIER AND COOLER AIR AT THE SFC MAY BE SLOW TO ARRIVE DURING THE
DAY, ESPECIALLY ALONG AND EAST OF I-95 IF THE FRONT SLOWS DOWN
FURTHER OR STALLS JUST OFF THE COAST. IN ANY EVENT, ENOUGH
SUBSIDENCE ALOFT SHOULD ALLOW FOR SKIES TO CLEAR FROM WEST TO EAST,
WITH SOME AREAS BECOMING MOSTLY SUNNY DURING THE AFTERNOON.

HIGH PRESSURE BUILDS IN FROM THE MIDWEST LATE WEDNESDAY INTO
THURSDAY. MAX TEMPS BOTH WEDNESDAY AND THURSDAY WILL BE AROUND 80F
ACROSS MOST OF THE AREA (EXCEPT COOLER IN THE POCONOS AND ALONG THE
COAST). THE BIGGEST DIFFERENCE BETWEEN BOTH DAY FOR LOCATIONS ALONG
AND EAST OF I-95 WILL LIKELY BE THE HUMIDITY. WHILE IT WON'T FEEL
MUGGY ON WEDNESDAY (ESPECIALLY FOR JULY STANDARDS) WITH DEWPOINTS IN
THE 60S ON WEDNESDAY, THURSDAY WILL BE MUCH DRIER WITH DEWPOINTS IN
THE 50S.

THE HIGH STARTS TO MOVE OFFSHORE LATE IN THE WEEK. SOUTHERLY RETURN
FLOW DEVELOPING ON THE BACKSIDE OF THE HIGH WILL BE ACCOMPANIED BY
AN INCREASE IN THE HEAT AND HUMIDITY. DEPENDING ON HOW QUICKLY THE
HIGH MOVES OFFSHORE, SHOWER/THUNDERSTORM CHANCES COULD RETURN AS
EARLY AS FRIDAY. BOTH THE 12Z GFS/ECMWF AND SEVERAL OF THE ENSEMBLE
MEMBERS INDICATE A WARM FRONT LIFTING NORTHWARD TOWARD THE REGION
AND WAVES OF LOPRES DEVELOPING ALONG THE BOUNDARY BY THE BEGINNING
OF NEXT WEEKEND. PRECIP CHANCES INCREASE SATURDAY ACCORDINGLY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDS PREVAIL AT THE TAF SITES AS OF 800 PM. HWVR A BROKEN
LINE OF SHOWERS AND T-STRORMS WILL BE MOVING THROUGH FROM W TO E
STARTING AROUND 900 PM FOR RDG/ABE...THEN REACHING PHL AND VCNTY
AROUND 1000 PM. SOME OF THESE STORMS WILL LIKELY PRODUCE TEMPORARY
IFR CONDS AS WELL AS GUSTY WINDS TO 30 OR 40 KT. MOST SITES SHOULD
RECEIVE SOME RAIN WHICH COULD RESULT IN FOG AND LOWER VSBYS
OVERNIGHT.

OUTLOOK...
MONDAY NIGHT THROUGH TUESDAY NIGHT...MULTIPLE ROUNDS OF SHRA/TSRA
DURING THIS PERIOD WILL LEAD TO PERIODS OF SUB-VFR CONDITIONS.
SWLY WINDS AROUND 10-15 KT AHEAD OF A COLD FRONT. COLD FRONT
SLOWLY MOVES THRU TUESDAY NIGHT. FROPA WILL BE MARKED BY A WIND
SHIFT OUT OF THE NW BUT SPEEDS WILL BE LIGHT.

WEDNESDAY AND THURSDAY...VFR WITH HIPRES MOVING OVERHEAD. ONLY
EXCEPTION MAY BE A BRIEF PERIOD OF LOW CLOUDS NEAR MIV/ACY WEDNESDAY
MORNING AS THE COLD FRONT IS SLOWER TO MOVE THRU. DRIER AIR MOVES
INTO THE REGION, SO DO NOT EXPECT MUCH IN THE WAY OF FOG AT NIGHT.

FRIDAY...HIPRES STARTS TO SHIFT OFFSHORE LATE. MAYBE AN ISO TSRA IN
VC OF THE FAR SRN AND WRN TERMINALS LATE IN THE DAY.

&&

.MARINE...
WE WILL CONTINUE WITH THE SCA FLAG FOR THE OCEAN WATERS INTO THE
EVENING AND LEAVE THE EXPIRATION TIME AS IS FOR NOW. OCNL GUSTS TO
25 KTS AND A SLOWLY BUILDING SEA ACROSS THE WATERS (MOSTLY NORTH) AS
THE PRESSURE GRADIENT REMAINS ENHANCED WITH THE APPROACHING
LOW/FRONT TO THE WEST. SCT TSTMS THIS EVENING AND AGAIN MON
AFTERNOON WILL HAVE LOCAL HIGHER WINDS AND SEAS.

OUTLOOK...
MONDAY NIGHT THROUGH TUESDAY...
GUSTY S-SW WINDS EXPECTED AHEAD OF A COLD FRONT MONDAY NIGHT THRU
TUESDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED DURING THIS TIME AS
GUSTS TO 25 KT AND SEAS OF 4-5 ARE FORECAST. WINDS SUBSIDE TUESDAY
NIGHT WITH THE PRESSURE GRADIENT WEAKENING OVER THE WATERS AS THE
COLD FRONT APPROACHES FROM THE WEST. WINDS SHIFT OUT OF THE NW
WEDNESDAY AND WEST THURSDAY BUT REMAIN LIGHT.

&&

.HYDROLOGY...
A MOISTURE-LADEN AIR MASS IS FORECAST TO BE IN PLACE TONIGHT
THROUGH TUESDAY NIGHT AHEAD OF A SLOW-MOVING COLD FRONT. THIS IS
CHARACTERIZED BY PW VALUES AROUND 2.00 INCHES. THE PRESENCE OF A
LEE SIDE TROUGH MONDAY MAY HELP FOCUS HEAVY RAIN PRODUCING
CONVECTION ALONG AND NORTHWEST OF INTERSTATE 95 CORRIDOR,
POTENTIALLY RESULTING IN AN INCREASED FLASH FLOOD THREAT. THE FLOW
IS FORECAST TO INCREASE THEREFORE THE STORM MOTIONS SHOULD BE
DECENT, HOWEVER CONVECTION SHOULD BE EFFICIENT RAINFALL PRODUCERS.
THERE ARE AREAS PARTICULARLY IN PORTIONS OF SOUTHEASTERN AND
NORTHEASTERN PENNSYLVANIA AND ALSO NORTHERN NEW JERSEY WHERE THE
1-HOUR FLASH FLOOD GUIDANCE IS 1.50 INCHES OR LESS. THE HIGHLY
URBAN AREAS ALONG THE INTERSTATE 95 CORRIDOR ARE ALSO VULNERABLE
TO QUICK RUNOFF DURING TORRENTIAL DOWNPOURS. THE SETUP FOR HEAVY
RAINFALL INCREASES THROUGHOUT THE PERIOD WITH POTENTIALLY THE
HIGHEST RISK FOR FLASH FLOODING ON TUESDAY AFTERNOON AND EVENING
WHEN THE COLD FRONT EVER-SO-SLOWLY MOVES THRU.

THE UNCERTAINTY REVOLVES AROUND WHERE THE AXIS OF HEAVIER RAIN
OCCURS AS THERE IS SOME MODEL SPREAD, AND ALSO THE ORGANIZATION OF
THE CONVECTION. THE LATEST QPF FROM WPC GIVES US 2-4 INCHES OF
RAINFALL OVER THE NEXT THREE DAYS. WHILE SOME LOCATIONS MAY SEE
LESS THAN THIS, THERE IS A CHANCE THAT OTHER LOCATIONS SEE THIS
AMOUNT OF RAINFALL IN ONLY A FEW HOURS IN HEAVIER/SLOWER MOVING
STORMS. NO FLASH FLOOD WATCH ATTM FOR MONDAY BUT WILL MAINTAIN A
MENTION IN THE HAZARDOUS WEATHER OUTLOOK. THIS WILL BE REVISITED
IN LATER SHIFTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ450>455.

&&

SYNOPSIS...KLEIN
NEAR TERM...AMC/O'HARA
SHORT TERM...O'HARA
LONG TERM...KLEIN
AVIATION...AMC/KLEIN/O'HARA
MARINE...KLEIN/O'HARA
HYDROLOGY...STAFF
Hazardous weather outlook, Jul 13, 6:56 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
756 PM EDT SUN JUL 13 2014

DEZ003-004-NJZ013-014-020-022>026-150000-
INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-
OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
756 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MONDAY AND TUESDAY COULD PRODUCE DAMAGING WINDS AND
HAIL, PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS BOTH
DAYS. IN ADDITION, TORRENTIAL DOWNPOURS COULD PRODUCE HEAVY
RAINFALL AND FLASH FLOODING IF STORMS MOVE OVER THE SAME AREA. AT
THIS TIME, THE GREATEST RISK FOR FLASH FLOODING IS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-002-MDZ008-012-015-019-020-NJZ016>019-021-027-PAZ070-071-101-
102-104-150000-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-EASTERN MONTGOMERY-
756 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 416 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MONDAY AND TUESDAY COULD PRODUCE DAMAGING WINDS AND
HAIL, PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS BOTH
DAYS. IN ADDITION, TORRENTIAL DOWNPOURS COULD PRODUCE HEAVY
RAINFALL AND FLASH FLOODING IF STORMS MOVE OVER THE SAME AREA. AT
THIS TIME, THE GREATEST RISK FOR FLASH FLOODING IS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-450>455-150000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
756 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH WESTERLY WIND GUSTS OF 30 TO 40 KNOTS MAY OCCUR
BETWEEN 11 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MONDAY AND TUESDAY COULD PRODUCE DAMAGING WINDS AND
HAIL, PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS BOTH
DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-150000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
756 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 416 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MONDAY AND TUESDAY COULD PRODUCE DAMAGING WINDS AND
HAIL, PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS BOTH
DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-007>010-012-015-PAZ054-055-060>062-103-105-106-150000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
756 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 416 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MONDAY AND TUESDAY COULD PRODUCE DAMAGING WINDS AND
HAIL, PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS BOTH
DAYS. IN ADDITION, TORRENTIAL DOWNPOURS COULD PRODUCE HEAVY
RAINFALL AND FLASH FLOODING IF STORMS MOVE OVER THE SAME AREA. AT
THIS TIME, THE GREATEST RISK FOR FLASH FLOODING IS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

..UPDATED FOR THE SEVERE THUNDERSTORM WATCH..

In the hours before

Special weather statement, Jul 13, 7:41 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT SUN JUL 13 2014

MDZ008-PAZ060-061-101-140245-
BERKS PA-CECIL MD-LEHIGH PA-WESTERN CHESTER PA-
841 PM EDT SUN JUL 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...CENTRAL
LEHIGH...NORTHWESTERN CECIL AND SOUTHWESTERN CHESTER COUNTIES...

AT 837 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 26
MILES NORTHWEST OF LAWN TO 46 MILES WEST OF WRIGHTSVILLE TO 42 MILES
WEST OF NORRISVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR STRAUSSTOWN AROUND 1000 PM...WOMELSDORF
AROUND 1015 PM...CENTERPORT AROUND 1030 PM AND FLEETWOOD AROUND 1045
PM.

THESE STORMS ARE MOVING INTO MORE UNSTABLE AIR OVER SOUTHEAST
PENNSYLVANIA AND NORTHEAST MARYLAND AND MAY INTENSIFY AFTER 9 PM. BE
ALERT FOR ANY WARNINGS.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 11 PM.

LAT...LON 4058 7603 4063 7600 4063 7555 3987 7600
      3963 7596 3962 7614 3972 7623 3973 7614
      3977 7607 3988 7600 4019 7596 4050 7644

FORECASTER:  DRAG
Special weather statement, Jul 13, 8:16 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
916 PM EDT SUN JUL 13 2014

NJZ001-007>009-PAZ055-060>062-103-105-140245-
BERKS PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-
SUSSEX NJ-UPPER BUCKS PA-WARREN NJ-WESTERN MONTGOMERY PA-
916 PM EDT SUN JUL 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BERKS...
EAST CENTRAL MONROE...NORTHAMPTON...NORTHWESTERN BUCKS...NORTHWESTERN
HUNTERDON...NORTHWESTERN MONTGOMERY...SOUTHEASTERN LEHIGH...WARREN...
WEST CENTRAL MORRIS AND WESTERN SUSSEX COUNTIES...

AT 914 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WHITE
HAVEN TO NEW MAHONING TO AUBURN...MOVING EAST AT 30 MPH.

WIND GUSTS TO AT LEAST 40 MPH ARE POSSIBLE WITH SOME OF THESE
STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR GILBERTSVILLE AROUND 1000 PM...SHAWNEE
AROUND 1015 PM...HIDDEN LAKE AROUND 1030 PM AND GREAT MEADOWS-VIENNA
AROUND 1045 PM.

LAT...LON 4073 7476 4047 7514 4027 7577 4057 7556
      4095 7519 4115 7515 4114 7508 4110 7504
      4109 7502 4118 7489 4123 7487 4132 7480
      4135 7474 4136 7468

FORECASTER:  DRAG
Special weather statement, Jul 13, 8:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
926 PM EDT SUN JUL 13 2014

MDZ008-012-015-019-140230-
CECIL MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
926 PM EDT SUN JUL 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CECIL...KENT...TALBOT
AND QUEEN ANNE'S COUNTIES...

AT 925 PM EDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
JUST TO THE WEST OF BALTIMORE AND WASHINGTON. THE THUNDERSTORMS WERE
MOVING EAST AT 35 MPH.

THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN CECIL COUNTY
BETWEEN 1000 PM AND 1030 PM. THE LINE OF THUNDERSTORMS SHOULD MOVE
ACROSS THE BAY AND INTO KENT, QUEEN ANNE'S AND TALBOT COUNTY AROUND
1030 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS AND IT WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3887 7626 3881 7621 3882 7620 3894 7624
      3890 7624 3884 7639 3905 7631 3899 7627
      3900 7618 3903 7625 3918 7628 3932 7619
      3944 7600 3952 7599 3954 7608 3972 7623
      3972 7579 3873 7623 3874 7637 3876 7639

IOVINO
Special weather statement, Jul 13, 9:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1002 PM EDT SUN JUL 13 2014

DEZ001-MDZ008-012-015-PAZ101-102-140300-
CECIL MD-EASTERN CHESTER PA-KENT MD-NEW CASTLE DE-QUEEN ANNE'S MD-
WESTERN CHESTER PA-
1002 PM EDT SUN JUL 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CECIL...KENT...QUEEN
ANNE'S...SOUTHERN CHESTER AND WESTERN NEW CASTLE COUNTIES...

AT 1000 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEASTERN YORK COUNTY TO THE BALTIMORE AND WASHINGTON AREAS. THE
LINE WAS MOVING EAST AT 35 MPH.

THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHWESTERN CHESTER
COUNTY AND WESTERN CECIL COUNTY BY 1030 PM. THE LINE OF
THUNDERSTORMS SHOULD MOVE ACROSS THE BAY AND INTO KENT, QUEEN ANNE'S
AND TALBOT COUNTY AROUND 1030 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS AND IT WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3903 7632 3900 7618 3902 7624 3914 7629
      3926 7623 3944 7600 3952 7599 3954 7608
      3972 7623 3977 7607 3988 7600 3992 7555
      3983 7553 3936 7572 3892 7595 3894 7610
      3888 7611 3886 7621 3894 7624 3883 7637

IOVINO
Special weather statement, Jul 13, 9:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 PM EDT SUN JUL 13 2014

PAZ060-103-105-140300-
BERKS PA-UPPER BUCKS PA-WESTERN MONTGOMERY PA-
1006 PM EDT SUN JUL 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MONTGOMERY...SOUTHERN BERKS AND WEST CENTRAL BUCKS COUNTIES...

AT 1004 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BERNVILLE TO ANNVILLE TO MOUNT JOY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR LEESPORT...WOMELSDORF...FAIRVIEW HGTS...AND
FAIRVIEW HGTS AROUND 1020 PM...FLEETWOOD AROUND 1035 PM...
WERNERSVILLE...AND LAURELDALE AROUND 1040 PM...WYOMISSING HILLS...
WHITFIELD AND WEST LAWN AROUND 1045 PM.

LAT...LON 4047 7610 4045 7552 4042 7548 4044 7546
      4044 7529 4023 7574 4014 7589 4029 7612
      4036 7621 4036 7623 4040 7630 4041 7630

FORECASTER:  DRAG
Special weather statement, Jul 13, 9:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1018 PM EDT SUN JUL 13 2014

NJZ001-007>010-012-PAZ105-140315-
HUNTERDON NJ-MIDDLESEX NJ-MORRIS NJ-SOMERSET NJ-SUSSEX NJ-
UPPER BUCKS PA-WARREN NJ-
1018 PM EDT SUN JUL 13 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WARREN...
HUNTERDON...MORRIS...NORTH CENTRAL BUCKS...NORTHWESTERN MIDDLESEX...
SOMERSET AND SOUTHERN SUSSEX COUNTIES...

AT 1016 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BLAIRSTOWN TO GREAT MEADOWS-VIENNA TO PLEASANT VALLEY TO
QUAKERTOWN...MOVING EAST AT 40 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR NEWTON AROUND 1030 PM...LAKE MOHAWK AROUND
1040 PM...GREEN POND AROUND 1050 PM...KINNELON AROUND 1100 PM...
RIVERDALE AROUND 1110 PM AND SOMERSET AROUND 1120 PM.

LAT...LON 4090 7433 4084 7432 4079 7436 4074 7436
      4068 7445 4067 7440 4060 7444 4060 7432
      4042 7456 4046 7522 4067 7507 4090 7484
      4109 7495 4109 7449 4104 7449 4106 7445
      4102 7439 4100 7429 4090 7426

FORECASTER:  DRAG

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hunterdon

When
July 13, 9:30 PM EST to 10:00 PM EST
Where
Hunterdon County, 0.87 mi SE of Frenchtown to 0.87 mi NE of Pleasant Run
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.520, -75.060

A severe thunderstorm knocked down several trees and wires across the northern half of Hunterdon County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533987.